Hail, Sedgwick
- When
- June 24, 11:54 PM CST to 11:55 PM CST
- Where
- Sedgwick County, 4.18 mi N of Clearwater
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.560, -97.510
A few isolated severe reports over a few days were noted across central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few isolated severe reports over a few days were noted across central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 11:20 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1220 AM CDT Mon Jun 25 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 430 PM CDT Sun Jun 24 2018 Main forecast concerns: The potential for strong-severe storms with locally heavy rain tonight Tonight: A large storm complex has continued a slow, southeastward jaunt across Oklahoma this afternoon, with extensive trailing post-MCS anvil debris cloud cover northward into much of Kansas. Post-MCS outflow effects have largely stabilized the boundary layer from southern Kansas into the Oklahoma/Texas Panhandles, and much of northwestern Oklahoma. The upper trough axis from South Dakota southwestward to Colorado this afternoon, is expected to strengthen into an upper low tonight into Monday, as it slides over the Northern/Central Plains. Strong-severe storms should continue to develop along the associated frontal boundary late this afternoon/evening. from central Nebraska into northwest Kansas/eastern Colorado. A strong southerly low-level jet is progged to develop tonight as the upper system intensifies. Strong 850 mb moisture transport is indicated northward from Oklahoma into central Kansas, with upper diffluent flow. This should allow storms over the High Plains to propagate southeastward, likely expanding in coverage by late this evening. Therefore we do expect storm chances to increase across the forecast area, especially central/south-central Kansas after 01-02Z, with the highest chances shifting eastward into southeast Kansas very late tonight into early Monday morning. Overall instability and degree of deep moisture return should be lesser than previously expected, as a result of the MCS activity last night and today. However, locally heavy rainfall is still a possibility. A few strong to marginally severe storms with wind gusts are possible, but the higher-end severe threats have diminished. Monday-Tuesday: Thunderstorm activity is expected to diminish by mid- late morning Monday, as the low-level jet veers and weakens. There will be a chance for a few storms redeveloping near a trailing, pseudo- dryline over far southeast Kansas late Monday afternoon/evening, conditional on the boundary layer not being worked over from widespread convection tonight. Potentially very strong instability and 35 knots of deep-layer shear would then support strong-severe storms with a hail/wind threat. Although the upper low moves to the Upper Mississippi Valley by Tuesday, thunderstorms may develop on a frontal boundary, trailing southwestward from the low across northern Missouri into northeastern Kansas during the late afternoon/early evening. This would be on the northeastern fringes of the warmer mid-level temperatures and capping. A southward propagation into a developing evening low-level jet is indicated. Therefore will maintain a chance of storms mainly east of I-135 for this convection potential. Strong- severe wind gusts would accompany any of these storms. .LONG TERM...(Wednesday through Sunday) Issued at 430 PM CDT Sun Jun 24 2018 Medium range guidance continues to indicate hot and breezy weather from mid-week into next weekend. Upper ridge development occurs over the south-central Plains Wednesday through Friday, before shifting to the eastern CONUS by next weekend. Forecast high temperatures are well into the 90s to around 100 degrees, with overnight lows well into the 70s. Dry weather weather is expected to prevail Wednesday through Friday. Small chances of thunderstorms may return at some point next weekend if a cold front can make it southward into the area, although the ECMWF was faster than the GFS. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1220 AM CDT Mon Jun 25 2018 (+)TSRA will continue spreading E across KS the rest of the night & early Mon. The convection would induce variable winds sustained ~20kts with 30 to 35 kt gusts. Such velocities would combine with the +RA to cause IFR cigs & vsbys where (+)TSRA occur. The (+)TSRA would first vacate C & SC KS as a sfc trof pushes E across Nebraska & KS Mon morning. The onsetting wly flow, which may reach ~20kts sustained late Mon morning as the intense sfc cyclone lifts N across Nebraska, would scour the IFR stratus from C & SC KS from 15-18Z, however stratocu from 3,500-4,0000ft would spread SE across KS as the flow remains sharply cyclonic throughout the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 88 69 96 / 80 20 10 10 Hutchinson 65 88 68 96 / 80 10 0 10 Newton 66 87 68 95 / 80 30 10 10 ElDorado 67 86 68 93 / 80 40 10 20 Winfield-KWLD 68 88 69 94 / 80 40 20 10 Russell 63 88 66 97 / 80 10 0 10 Great Bend 63 88 66 97 / 80 0 0 10 Salina 65 89 68 97 / 70 20 10 10 McPherson 65 88 67 95 / 70 20 0 10 Coffeyville 70 88 71 92 / 70 50 50 10 Chanute 69 87 70 92 / 70 50 30 20 Iola 68 86 70 92 / 70 50 30 20 Parsons-KPPF 69 87 70 92 / 70 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 454 PM CDT Sun Jun 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 454 PM CDT Sun Jun 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The threat for strong to severe thunderstorms will increase from the west this evening and tonight. The primary threats will be wind gusts of 60 to 70 mph and isolated hail up to quarter size. In addition, pockets of very heavy rainfall and flooding are likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk of strong to severe storms over far southeast Kansas during the late afternoon into nighttime hours both Monday and Tuesday. If storms develop, they will be capable of large hail, damaging winds, and locally heavy rainfall rates. Heat indices from around 99 to 103 degrees are forecast areawide during the afternoon hours Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST RUSSELL MUNICIPAL AIRPO 38.88N 98.81W
06/24/2018 M56 MPH RUSSELL KS ASOS
ASOS STATION RSL, RUSSELL MUNICIPAL AIRPORT.
&&Special Weather Statement National Weather Service Wichita KS 1108 PM CDT SUN JUN 24 2018 KSZ047-250515- Barton KS- 1108 PM CDT SUN JUN 24 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Barton County in central Kansas... * Until 1215 AM CDT. * At 1103 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Larned...moving northeast at 20 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Pawnee Rock, Albert and Great Bend Airport. LAT...LON 3855 9903 3826 9854 3826 9903 TIME...MOT...LOC 0407Z 237DEG 16KT 3822 9907 HOWERTON
Special Weather Statement National Weather Service Wichita KS 1152 PM CDT SUN JUN 24 2018 KSZ091-250530- Harper KS- 1152 PM CDT SUN JUN 24 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Harper County in south central Kansas... * Until 1230 AM CDT. * At 1150 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 7 miles east of Nashville to 5 miles southwest of Sharon...and moving east at 35 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Harper, Attica, Waldron, Corwin, Runnymede and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3700 9835 3738 9835 3738 9788 3700 9817 TIME...MOT...LOC 0452Z 290DEG 29KT 3741 9829 3721 9851 HOWERTON
Special Weather Statement
National Weather Service Wichita KS
1215 AM CDT MON JUN 25 2018
KSZ083-250545-
Sedgwick KS-
1215 AM CDT MON JUN 25 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Sedgwick County in south central Kansas...
* Until 1245 AM CDT.
* At 1212 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Mount Hope to near Goddard to 7 miles north of Harper...and moving
northeast at 45 mph.
hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Cheney, Sedgwick, Colwich, Garden Plain, Mount
Hope, Downtown Wichita, Kechi, Andale, Eastborough, Bentley, Viola
and West Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3748 9780 3773 9780 3773 9770 3791 9770
3791 9716 3765 9726 3748 9734
TIME...MOT...LOC 0514Z 241DEG 41KT 3792 9760 3770 9758 3739 9799
LAWSONSpecial Weather Statement National Weather Service Wichita KS 1215 AM CDT MON JUN 25 2018 KSZ091-250545- Harper KS- 1215 AM CDT MON JUN 25 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... * Until 1245 AM CDT. * At 1212 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 5 miles north of Harper to Kiowa...and moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with these storms. * Locations impacted include... Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport, Corwin, Runnymede and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9835 3738 9835 3739 9781 3700 9780 TIME...MOT...LOC 0515Z 272DEG 36KT 3736 9804 3701 9847 KLEINSASSER
Special Weather Statement
National Weather Service Wichita KS
1247 AM CDT MON JUN 25 2018
KSZ069-083-091>093-250615-
Butler KS-Harper KS-Cowley KS-Sumner KS-Sedgwick KS-
1247 AM CDT MON JUN 25 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Butler County in south central Kansas...
Harper County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 115 AM CDT.
* At 1245 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
northwest of Benton, to 8 miles northwest of Wellington, to near
Manchester...and moving east at 40 mph.
Small hail and wind gusts up to 50 mph are possible with these
storms.
* Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Wellington,
Park City, Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill,
Maize, Clearwater, Anthony, Cheney, Douglass, Sedgwick and Belle
Plaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.
LAT...LON 3700 9832 3738 9796 3739 9781 3768 9781
3773 9778 3774 9770 3791 9770 3793 9664
3733 9703 3700 9745
TIME...MOT...LOC 0546Z 273DEG 30KT 3783 9719 3736 9750 3702 9801
KLEINSASSERThe Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind was measured at Strother field airport.
Fifty mph winds accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770311, 770320, 770315.